advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oxford, England:

I am 21 year old female with MODY 3 diabetes (confirmed by DNA testing) for just over six years. I am currently treated with gliclazide, 40mg, once daily in the morning.

I recently had an A1c done on December 15, 2005 which was 6.5%. I then had another prior to my appointment with my diabetes consultant on February 2, 2006, which was 7%. To me, this seemed like a bit of an increase in a small period of time.

My home meter readings have been higher than I would like, with fasting blood glucoses between 5.5 and 10 mmol/L [99 and 180 mg/dl]. My pre-evening meal glucose ranges from 7 to 20 mmol/L [126 to 360 mg/dl] and my bedtime glucoses, which are at least two hours after my last meal, range from 12 to 23 mmol/L [216 to 414 mg/dl].

At the higher blood glucoses, I feel symptomatic. I also feel drained and heavy legged when attempting to play badminton in the evening when my glucose is 15 mmol/L [270 mg/dl] or above.

My consultant was unconcerned with home readings since my A1c was only 7% and that's what he bases any treatment decisions on. Do you think that an increase in 0.5% over a six week period is a big increase or not? Do you think that a medication review with the possibility of increasing the gliclazide would be appropriate to lower the high evening readings? Or, am I worrying about nothing as an A1c of 7% actually shows good control?

Answer:

I do not think that it is trivial. On the other hand, you might be able to alter your lifestyle so that diet and exercise are better. If the results remain over 7%, I think that is clearly enough information to intensify therapy. Treatment algorithms are used for diabetes and many indicate that the goal for the A1c is less than 7%. However, there is no safe level of glucose and therapy should be directed at normalization of the A1c, unless hypoglycemia intervenes. Your doctor may choose to use this information such that if the A1c stays up above 7% over a prolonged time, he may intensify therapy. Because your dose of the oral agent is near the maximum, you would have to consider another agent to add to it.

JTL

DTQ-20060223163645
Original posting 23 Feb 2006
Posted to A1c, Glycohemoglobin, HgbA1c and LADA and MODY

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.